On Terminal Leave and Having Trouble Getting Out of Bed

Ms. Vicki

Dear Ms. Vicki,

Thanks so much for the engaging column. I'm writing to ask your opinion on something: I'm retiring in about three months and already on terminal leave, after 24 years of service. 

For the past several months, I've found myself almost constantly tired -- wanting a nap every day, turning in early, having trouble getting out of bed, etc. I've put on quite a few pounds (between knowing there's no more PT test and just really liking food, plus several injuries that have required surgery and lengthy recoveries). 

My wife is (justifiably) concerned, as this is a significant behavioral change. I don't think it's depression -- I'm actually quite looking forward to my civilian job, to having more time at home and being able to take part in my hobbies. 

I think it might be a reaction to the "significant life event" of retirement and a sort of physical letdown after 24 years of constant business. I still enjoy my hobbies, feel content in life, and am generally in a good mood. What is your opinion, if you don't mind?

Sincerely, Larry

Dear Larry,

Thank you for writing to me, and congratulations! Wow, 24 years of service is a significant accomplishment. I know you must hear this all of the time, but I truly appreciate your service.

I think what you are experiencing is a normal part of transitioning from a military career to civilian life. This is huge! Think about it: For 24 years, you have been going, going, going. You know you are preparing for a transition, and your mind is sending signals to your body to rest. I would suggest that you try to take some time off after you retire and before you report to your new job just to give yourself some time to adjust.

Secondly, maybe you are truly tired from injuries and work and really just need the rest. In this case, don't be afraid to give your body what it needs. On the other hand, you admit to some weight gain and I don't want you to beat yourself up about that. However, as you know, a few pounds and a change in diet can affect us physically and emotionally. You no longer have that heavy hand of the red ink pen watching over you to pass a PT test. It's normal.

Transitions are stressful. Your self-worth has probably existed because of your military career. So what's next, right? And what will you have to make you feel good and thrive again? You can still be passionate about many other things. You admit to having many hobbies that you are still very interested in. Maybe there's a second career or a money-earning venture in one of your hobbies?

Lastly, be sure to build a support network of close family and friends who can provide support during this transition and remember to monitor how you feel. If you start feeling like you have "blues" that just don't subside after a couple of weeks, you should discuss the symptoms with a doctor. I wish you the best. Stay in touch when you can!

Sincerely, Ms. Vicki

Show Full Article

Related Topics

Military Retirement